Conservative Management of Dabigatran Overdose: Case Report and Review of Literature

Gorodetsky, Rachel M. and Sankoh, Finda and Pereira, Joe and Wiegand, Timothy J. (2016) Conservative Management of Dabigatran Overdose: Case Report and Review of Literature. Asia Pacific Journal of Medical Toxicology, 5 (1). pp. 25-27.

[img]
Preview
Text
APJMT_Volume 5_Issue 1_Pages 25-27.pdf

Download (381kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_6882.html

Abstract

Background: Direct thrombin inhibitors and factor Xa inhibitors are gaining popularity as alternatives to warfarin for patients requiring anticoagulation. Toxicity due to these medications is difficult to manage because overdose experience is very limited and there is no clear guidance on when or whether to use antidote in this setting. Case Presentation: A 50-year-old man with normal renal function ingested 10 to 25 tablets of dabigatran 150 mg. He denied any specific symptoms and had an unremarkable physical exam. No bleeding or bruising was noted and stool was guaiac negative on initial workup. Per recommendations from the Regional Poison Center, a single 100 g dose of activated charcoal was administered approximately three hours post-ingestion and the patient was admitted for monitoring. Baseline coagulation parameters of the patient (including aPTT) revealed coagulopathy. However, no sign of systemic or local hemorrhage was detected. Having received only supportive treatments during admission, aPTT restored to normal limits by hospital day 2. A dabigatran level revealed the drug to be almost completely eliminated by 34 hours after ingestion. Discussion: Specific reversal agents for direct thrombin inhibitors are under final phases of development. The question of whether or not to use these antidotes is expected to come up in situations of accidental or intentional overdose with direct thrombin inhibitors. Similar to our observation, some scientists showed that dabigatran overdose can be managed conservatively with supportive treatments. Conclusion:This case adds to the limited pool of literature regarding dabigatran overdose and outcomes, and suggests that a patient with an overdose of this magnitude may be safely managed without acute intervention. Literature review suggests that aPTT might be an appropriate method for monitoring anticoagulant effects related to this drug in the clinical setting.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 05 Oct 2017 17:25
Last Modified: 05 Oct 2017 17:25
URI: http://eprints.mums.ac.ir/id/eprint/7771

Actions (login required)

View Item View Item